How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 20606
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I gave my 14 pound pup the entire Metronidazole instead of

Customer Question

I gave my 14 pound pup the entire Metronidazole instead of the half dosage of 125 mg. instead of 125. What do I do?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

Do you mean he has had 250mg?

How long ago?

Expert:  Dr. B. replied 1 year ago.

Hi again,

Since I have not heard back from you and this is an antibiotic that can be dangerous when overdosed, I want to leave my thoughts for your return. It is known to cause tremors, neurological signs, and seizures. Now if he has had a 250mg does, this translates to a 39mg/kg dose which would raise those adverse sign worries. This means we need to be proactive and act fast here.

To start, if it has been less then 2 hours ago, we'd want to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkeybaster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively if it has been >2 hours, you can also consider administering activated charcoal at this stage. This is available over the counter from thep harmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Overall, this is much too high a dose for a 14lb puppy. Therefore, we need to act fast to prevent this drug's adverse signs. So, do use the above based on the time frame. If it has been longer, you struggle with the above at all, or he starts to appear unwell; then we'd want him to the vet urgently so that treatment to counter this can be initiated and the harm limited.

In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/ or www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Customer: replied 1 year ago.
30 minutes ago.
Expert:  Dr. B. replied 1 year ago.

Hello again,

In that case, I would do just as I noted above. We'd want to induce vomiting right away to get these our of your pup's system.

Just in case you have not read what I wrote to you before (since time was of the essence), I will repost it here now for you -->

Now this is an antibiotic that can be dangerous when overdosed. It is known to cause tremors, neurological signs, and seizures. Now if he has had a 250mg does, this translates to a 39mg/kg dose which would raise those adverse sign worries. This means we need to be proactive and act fast here.

To start, if it has been less then 2 hours ago, we'd want to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkeybaster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively if it has been >2 hours, you can also consider administering activated charcoal at this stage. This is available over the counter from thep harmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Overall, this is much too high a dose for a 14lb puppy. Therefore, we need to act fast to prevent this drug's adverse signs. So, do use the above based on the time frame. If it has been longer, you struggle with the above at all, or he starts to appear unwell; then we'd want him to the vet urgently so that treatment to counter this can be initiated and the harm limited.

In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/ or www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
nekovet